NASHVILLE, TN (WSMV) – An allergy medicine you likely already have in your medicine cabinet is now the center of attention regarding a new, dangerous online trend.
The “Benadryl Challenge” on TikTok dares teens to take a large amount of Benadryl until they hallucinate.
“I think it’s really scary and I think it’s really sad that this is happening,” said Nena Bowman of the Tennessee Poison Center.
The challenge killed a teen in Oklahoma and sent three more to the hospital in Texas. The Tennessee Poison Center has been aware of the trend/challenge for weeks, but has yet to hear of any cases here.
“It’s still actually a medication even though it’s not prescription and the directions for use are really important,” Bowman said. “If you take Benadryl in excess, it can kill you.”
Symptoms of overdose could look like extreme sleepiness, confusion and people will usually grow very agitated as they feel like their heart is beating out of their chest. Sid effects can include seizure or dangerous changes in heart rhythm.
If any of those symptoms are present, you should go to the Emergency Room immediately.
The poison center also suggests storing your medicine in a way you can tell someone got into it.
WSMV.com is now with you on the go! Get the latest news updates and video, 4WARN weather forecast, weather radar, special investigative reports, sports headlines and much more from News4 Nashville.
>> Click/tap here to download our free mobile app. <<
Copyright 2020 WSMV (Meredith Corporation). All rights reserved.